Skip to Main Content

++

EXFOLIATIVE ERYTHRODERMA SYNDROME (EES) ICD10

++

  • EES is a serious, at times life-threatening, reaction pattern of the skin characterized by a uniform redness, infiltration, and scaling, which involves practically the entire skin*.

  • It is associated with fever, malaise, shivers, and generalized lymphadenopathy.

  • Two stages, acute and chronic, merge one into the other. In the acute and subacute phases, there is rapid onset of generalized vivid red erythema and fine branny scales; the patient feels hot and cold, shivers, and has a fever. In chronic EES, the skin thickens, and scaling continues and becomes lamellar.

  • There may be loss of scalp and body hair, and the nails become thickened and separated from the nail bed (onycholysis).

  • There may be hyperpigmentation or patchy loss of pigment in patients whose normal skin pigmentation is brown or black.

  • The most frequent preexisting skin disorders are (in order of frequency) psoriasis, atopic dermatitis, adverse cutaneous drug reaction, lymphoma, allergic contact dermatitis, seborrheic dermatitis, and pityriasis rubra pilaris.

++

[See "Sézary Syndrome" in Section 21 for a special consideration of this form of EES.]

++

EPIDEMIOLOGY

++

AGE OF ONSET Usually >50 years; in children, EES usually results from atopic dermatitis.

++

SEX Males > females.

+
++

*ICD-10 codes are assigned according to etiology: psoriasis L40.85, atopic dermatitis L20.85, adverse cutaneous drug reaction L27.85, lymphoma L91.72, allergic contact dermatitis L23, pityriasis rubra pilaris L44.4.

++

ETIOLOGY

++

Some 50% of patients have a history of preexisting dermatosis. Most frequent are psoriasis, atopic dermatitis, adverse cutaneous drug reactions, cutaneous T-cell lymphoma (CTCL), allergic contact dermatitis, seborrheic dermatitis and pityriasis rubra pilaris. Drugs most commonly implicated in EES are shown in Table 8-1. In 20% of patients, it is not possible to identify the cause.

++
Table Graphic Jump Location
TABLE 8-1The Most Commonly Implicated Drugs In Exfoliative Dermatitisa
++

PATHOGENESIS

++

The metabolic response to EES may be profound. Large amounts of warm blood are present in the skin caused by dilatation of the capillaries, resulting in considerable heat dissipation. Also, there may be high-output cardiac failure; the loss of scales (and thus proteins) through exfoliation can be considerable, up to 9 g/m2 of body surface per day.

++

CLINICAL MANIFESTATION

++

Depending on the etiology, the acute phase may develop rapidly, usually in a drug reaction, or ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.